Virginia, 2003

Damaging Winds and Lightning Strike in Virginia, August 28, 2003

August 28, 2003 · NWS LWX · 6 events in 5 counties and zones

Scattered thunderstorms with high winds moved through West Central Virginia during the afternoon and evening of the 28th. In Albemarle County, high winds downed a large tent at the county fair near North Garden.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$47,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms with high winds moved through West Central Virginia during the afternoon and evening of the 28th. In Albemarle County, high winds downed a large tent at the county fair near North Garden. Several people inside the tent were trapped and were slightly injured while trying to escape. The winds also downed a light pole which injured a woman at the fair. In addition, two men at the fair were injured when lightning struck nearby. One man was taken to the hospital and another complained of tingling in his arms and legs. Officials also reported downed trees in Charlottesville. In Nelson County, trees were downed onto power lines in Shipman. In Augusta County, a tree was downed onto a parked car along Jericho Road in Fishersville. In Rockingham County, a large tree was downed onto a house on Onyx Hill Road in Hinton. The tree pierced the roof and crushed a gable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 28, 2:10 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 28, 2:10 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT THU AUG 28 2003

.EARLY PERIODS...WK WMFNT ACRS WRN WVA/VA ATTM. LTL DIFF ON EITHER
SIDE OF FNT ASIDE FM A WSHFT. AIDED BY OROGRAPHICS...TSRA ERUPTED FM
SHD/W99 SWD INTO CAROLINAS.

WMFNTWL SLOLY RETURN NWD TNGT. LTL UPR SPPRT...BUT SFC CNVGNC AND
INSTABILITY SHUD COMBINE TO KEEP SCT STORMS GOING. DONT FEEL
COMFORTABLE CONFINING CNVCTN TO EVNG EITHER. 30 POPS MOST PLACES...
BUT 20S N-CNTRL/NE MD.

WMFNT WL LOSE DEFINITION FRTHR TMRW. AMS STILL QUITE UNSTBL. IN
ADDITION...CDFNT WL APPCH FM GRTLKS/OHIO VLY. GOING POPS GOOD...GNLY
40S THRUOUT.

ETA TEMPS TMRW LOW DUE TO ITS WETNESS. OTRW...TEMPS IN GNRL
AGREEMENT AND ACCEPTED.

HTS

.LONG TERM FRIDAY NIGHT THROUGH THURSDAY...
SLOW MOVING FRONTAL BOUNDARY WILL BE MAIN WEATHER STORY FOR THE
WEEKEND THROUGH MID WEEK. MODELS INDICATE THAT THE BOUNDARY WILL
MOVE INTO THE AREA SATURDAY AND HANG AROUND THROUGH WEDNESDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD.
AIRMASS WILL BE VERY MOIST. WITH PWATS OVER 2 IN THE VICINITY OF
THE FRONT...EXPECT SOME STORMS TO PRODUCE SOME HEAVY RAINFALL.

SOME MINOR DIFFERENCES IN THE 60 TO 84 HR TIME FRAME...THE ETA
PUSHES THE FRONT FURTHER SOUTH THAN THE GFS AND BRINGS SOME SLIGHTLY
DRIER AIR INTO THE EXTREME NORTHERN ZONES (SATURDAY NIGHT AND EARLY
SUNDAY). AT THIS TIME THINK THAT THE ETA MAY BE A LITTLE TOO FAR
SOUTH. WILL KEEP CHANCE POPS THROUGHOUT WITH TEMPS GENERALLY IN THE
LOWER TO MID 80S.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 28, 2:35 AM EST, 12 hours 10 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-281600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 AM EDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...

ISOLATED THUNDERSTORMS ARE EXPECTED OVER CENTRAL VIRGINIA TODAY...
OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

A FRONT WILL STALL OVER THE REGION FOR THE WEEKEND AND BEYOND. THERE
IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH WEDNESDAY
ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

STRONG

In the hours before

Special weather statement, Aug 28, 1:55 PM EST, 50 minutes before
VAZ025-281945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT THU AUG 28 2003

...STRONG THUNDERSTORM OVER STAUNTON...

AT 255 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STAUNTON...MOVING SOUTHEAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
CRIMORA...STAUNTON...WAYNESBORO AND SHERANDO WILL BE AFFECTED BY THIS
STORM THROUGH 345 PM EDT.

MANNING
Special weather statement, Aug 28, 2:25 PM EST, 20 minutes before
VAZ026-WVZ054-282015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT THU AUG 28 2003

...STRONG THUNDERSTORM OVER NORTHEAST PENDLETON COUNTY...

AT 325 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTHWEST OF CRIDERS...MOVING SLOWLY NORTHEAST AT 10 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...SMALL HAIL AND
WIND GUSTS TO 50 MPH.

MANNING
Local storm report, Aug 28, 2:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT THU AUG 28 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    COUNTYWIDE                VA   WIND DAMAGE
08/28/03   FAIRFAX                        A FEW TREES DOWN.REPORTED
                                          BY FAIRFAX COUNTY 911.

0730 PM    COUNTYWIDE                VA   WIND DAMAGE
08/28/03   CULPEPER                       A FEW TREES DOWN.
                                          REPORTED BY CULPEPER
                                          COUNTY 911.

0745 PM    CLEMENTS                  MD   WIND DAMAGE
08/28/03   ST. MARYS                     TREE DOWN.

0745 PM    MORGANZA                  MD   WIND DAMAGE
08/28/03   ST. MARYS                     POWER LINES DOWN.
                                          REPORTED BY ST. MARYS
                                          COUNTY 911.
Local storm report, Aug 28, 2:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT THU AUG 28 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    COUNTYWIDE                VA   WIND DAMAGE
08/27/03   FAIRFAX                        A FEW TREES DOWN.REPORTED
                                          BY FAIRFAX COUNTY 911.

0730 PM    COUNTYWIDE                VA   WIND DAMAGE
08/27/03   CULPEPER                       A FEW TREES DOWN.
                                          REPORTED BY CULPEPER
                                          COUNTY 911.

0745 PM    CLEMENTS                  MD   WIND DAMAGE
08/27/03   ST. MARYS                     TREE DOWN.

0745 PM    MORGANZA                  MD   WIND DAMAGE
08/27/03   ST. MARYS                     POWER LINES DOWN.
                                          REPORTED BY ST. MARYS
                                          COUNTY 911.

The radar

The Sterling radar (KLWX), 140 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
August 28, 2:45 PM EST
Where
Rockingham County, Hinton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
38.467, -78.967

A large tree was downed onto a house.

Thunderstorm Wind, Augusta

When
August 28, 4:00 PM EST
Where
Augusta County, Fishersville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
38.100, -78.967

A tree fell onto a car along Jericho Road.

Thunderstorm Wind, Nelson

When
August 28, 7:10 PM EST
Where
Nelson County, Shipman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -78.850

Trees were downed onto power lines.

Thunderstorm Wind, Charlottesville (C)

When
August 28, 8:15 PM EST
Where
Charlottesville (C) County, Charlottesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.033, -78.500

Several trees were downed.

Thunderstorm Wind, Albemarle

When
August 28, 8:15 PM EST
Where
Albemarle County, North Garden
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.933, -78.650

A large tent collapsed at the county fair. A woman was injured by a downed light pole. The time was estimated.

Lightning, Albemarle

When
August 28, 8:15 PM EST
Where
Albemarle County, North Garden
Injuries
2 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.023, -78.556 (the zone’s center; the record gives no point)

Two men were injured after lightning struck nearby. The time was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371337, 5371338, 5371339, 5371340, 5371341, 5371342.